Skip to main content
×
×
Home

Density of Real Zeros of the Tutte Polynomial

  • SEONGMIN OK (a1) and THOMAS J. PERRETT (a2)
Abstract

The Tutte polynomial of a graph is a two-variable polynomial whose zeros and evaluations encode many interesting properties of the graph. In this article we investigate the real zeros of the Tutte polynomials of graphs, and show that they form a dense subset of certain regions of the plane. This is the first density result for the real zeros of the Tutte polynomial in a region of positive volume. Our result almost confirms a conjecture of Jackson and Sokal except for one region which is related to an open problem on flow polynomials.

Copyright
References
Hide All
[1] Dong, F. M. and Jackson, B. (2011) A zero-free interval for chromatic polynomials of nearly 3-connected plane graphs. SIAM J. Discrete Math. 25 11031118.
[2] Goldberg, L. A. and Jerrum, M. (2008) Inapproximability of the Tutte polynomial. Inform. Comput. 206 908929.
[3] Goldberg, L. A. and Jerrum, M. (2012) Inapproximability of the Tutte polynomial of a planar graph. Comput. Complexity 21 605642.
[4] Goldberg, L. and Jerrum, M. (2014) The complexity of computing the sign of the Tutte polynomial. SIAM J. Comput. 43 19211952.
[5] Jackson, B. (1993) A zero-free interval for chromatic polynomials of graphs. Combin. Probab. Comput. 2 325336.
[6] Jackson, B. and Sokal, A. (2009) Zero-free regions for multivariate Tutte polynomials (alias Potts-model partition functions) of graphs and matroids. J. Combin. Theory Ser. B 99 869903.
[7] Jacobsen, J. and Salas, J. (2013) Is the five-flow conjecture almost false? J. Combin. Theory Ser. B 103 532565.
[8] Jaeger, F., Vertigan, D. L. and Welsh, D. J. A. (1990) On the computational complexity of the Jones and Tutte polynomials. Math. Proc. Cambridge Philos. Soc. 108 3553.
[9] Royle, G. and Sokal, A. (2015) Linear bound in terms of maxmaxflow for the chromatic roots of series-parallel graphs. SIAM J. Discrete Math. 29 21172159.
[10] Sokal, A. (2004) Chromatic roots are dense in the whole complex plane. Combin. Probab. Comput. 13 221261.
[11] Sokal, A. (2005) The multivariate Tutte polynomial (alias Potts model) for graphs and matroids. In Surveys in Combinatorics, 2005 (Webb, B., ed.), Cambridge University Press, pp. 173226.
[12] Thomassen, C. (1997) The zero-free intervals for chromatic polynomials of graphs. Combin. Probab. Comput. 6 497506.
[13] Tutte, W. (1974) Chromials. In Hypergraph Seminar (Berge, C. and Ray-Chaudhuri, D., eds), Vol. 411 of Lecture Notes in Mathematics, Springer, pp. 243266.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Combinatorics, Probability and Computing
  • ISSN: 0963-5483
  • EISSN: 1469-2163
  • URL: /core/journals/combinatorics-probability-and-computing
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed